Drought, Beaver
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Beaver forecast zone
- Crop damage
- $4.0 million
- Reported by
- Drought Monitor
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Persistent drought conditions has affected the Oklahoma Panhandles through October. Exceptional (D4) drought affected most of the central and western Oklahoma Panhandle.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Persistent drought conditions has affected the Oklahoma Panhandles through October. Exceptional (D4) drought affected most of the central and western Oklahoma Panhandle. Extreme (D3) drought affected almost all of Cimarron County.
The first week of October held hopes of slight improvement in areas effected by severe to exceptional drought, but those hopes were silenced with October ending with below normal rainfall at Guymon. Only 0.21 inches of rainfall was recorded for the month which is 1.36 inches below normal. This October was the 25th coldest October for the Oklahoma Panhandle on record.
The dry conditions and a series of freezes throughout the month have helped cure fuels across the Panhandles. This has led to an overall increase in the Keetch-Byram Drought Index for the Panhandles. The majority of the Oklahoma Panhandle falls within the 600 to 800 range. These prime conditions for the spread of wildfires have led to countywide burn bans for all counties.
The lack of rain during the month of October limited the initial growth of dryland winter wheat, and rangeland and pastures across the Oklahoma Panhandle is in very poor condition. The poor state of rangeland and pastures has resulted in the need for supplemental feed for cattle. The Palmer Drought Severity Index showed little to no change for the month of October with the Oklahoma Panhandle rated Severe Drought.
Reservoirs and streamflows across the Panhandles have remained well below normal levels. Water watches for several public water systems persisted through October while voluntary to mandatory water restrictions have been enacted.
Economic losses due to the drought through October were estimated near $10 million, and were predominately the result for poor growth of winter wheat and supplemental feed for cattle in pastures and rangeland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 30, 10:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1140 PM CDT SUN SEP 30 2012 .AVIATION... /06 UTC TAFS/ THUNDERSTORMS CONTINUE TO RACE SOUTH OVER THE SOUTHERN TX PANHANDLE AND WILL MOVE SOUTH OF THE KAMA TERMINAL SHORTLY. GUSTY WINDS ARE STILL POSSIBLE NEAR THE TERMINAL SO WILL LET THE CURRENT AWW CONTINUE UNTIL IT EXPIRES AT 05Z. A WEAK COLD FRONT WILL BE MOVING ACROSS THE TERMINALS SHORTLY...WITH WINDS SHIFTING TO THE NORTHWEST TO NORTH. DESPITE THE RECENT RAINFALL...NOT EXPECTING AREAS OF FOG TO DEVELOP AS NORTHERLY LOW LEVEL FLOW WILL DRAW IN THE DRIER AIR UPSTREAM. NORTHERLY WINDS WILL CONTINUE THROUGH THE VALID TAF FORECAST PERIOD ALTHOUGH WILL SEE WINDS INCREASE TO AROUND 20-25 KTS WITH GUSTS UP TO 35 KTS BY 14Z MONDAY. WINDS WILL DIMINISH IN TYPICAL DIURNAL FASHION AFTER 00Z TUESDAY. THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON AND EVENING BUT CONFIDENCE IS TOO LOW TO MENTION IN THE FORECAST. CLK && .PREV DISCUSSION... /ISSUED 640 PM CDT SUN SEP 30 2012/ AVIATION... /00 UTC TAFS/ ONGOING CONVECTION CONTINUES TO MOVE SOUTH ACROSS THE WESTERN TX PANHANDLE...AND ARE NOT EXPECTED TO IMPACT KAMA/KDHT. ADDITIONAL SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN SOUTHWESTERN KS AND ARE ALSO MOVING TO THE SOUTH. HAVE LEFT OUT MENTION OF TSRA IN AT KGUY AS LATEST HRRR AND TT WRF SHOW THESE STORMS WILL MOVE EAST OF THE TERMINAL. WILL CONTINUE TO MONITOR AND AMEND AS NECESSARY. LIGHT AND VARIABLE WINDS THIS EVENING WILL SHIFT TO THE NORTH BEHIND A WEAK COLD FRONT THAT WILL MOVE ACROSS THE TERMINALS THIS EVENING. WINDS WILL REMAIN OUT OF THE NORTH THROUGH THE REMAINDER OF THE FORECAST BUT WILL INCREASE TO AROUND 20-25 KTS SUSTAINED WITH GUSTS UP TO 35 KTS AS THE PRESSURE GRADIENT TIGHTENS BEHIND THIS FRONT. VFR CONDITIONS ARE EXPECTED THROUGH THE VALID TAF FORECAST PERIOD. CLK PREV DISCUSSION... /ISSUED 337 PM CDT SUN SEP 30 2012/ DISCUSSION... PRECIPITATION CHANCES THROUGH TOMORROW AND COOLER TEMPERATURES LATE WEEK ARE THE MAIN FORECAST CONCERNS. ISOLATED TO SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP FROM THE NORTHWEST TX PANHANDLE AND NORTHEAST NM...NORTH INTO THE CENTRAL HIGH PLAINS. A MID-LEVEL SHORTWAVE DIVING DOWN WITHIN THE NORTH/NORTHWEST FLOW ALOFT WAS ACTING ON AN INCREASINGLY UNSTABLE AIRMASS TO TRIGGER THIS CONVECTION. A WEAK SURFACE TROUGH IS ALSO DRAPED NORTH/NORTHEAST TO SOUTH/SOUTHWEST ACROSS THE AREA...WHICH MAY ALSO HELP TO FOCUS CONVECTION THIS AFTERNOON AND EVENING. LAPS/RUC ANALYSIS DATA SHOW A CORRIDOR OF 1000-1500 MLCAPES ACROSS THE PANHANDLES...WITH FAIRLY WEAK DEEP LAYER SHEAR IN THE 20-30 KT RANGE. GIVEN THIS COMBINATION...COULD SEE A FEW STRONG TO MARGINALLY SEVERE STORMS THROUGH THE EVENING HOURS. PRECIPITATION IS LIKELY TO WANE LATE THIS EVENING...BUT WITH THE NOSE OF THE UPPER JET CURRENTLY DIGGING SOUTH ALONG THE LEE OF THE ROCKIES DRAWING CLOSER TO THE PANHANDLES OVERNIGHT...CAN/T RULE OUT A FEW LINGERING SHOWERS/WEAK THUNDERSTORMS ACROSS THE EASTERN HALF OF THE AREA OVERNIGHT. THIS DIGGING UPPER JET AND ANOTHER SHORTWAVE TROUGH DIVING SOUTH ACROSS THE PLAINS WILL HELP TO SEND A WEAK COLD FRONT SOUTH THROUGH THE CWA LATE TONIGHT INTO MONDAY MORNING. WON/T SEE MUCH OF A COOL DOWN BEHIND THE FRONT...BUT BREEZY NORTHERLY WINDS WILL DEVELOP BEHIND THE FRONT. THE LFQ OF AN 80-100 KT NORTH/SOUTH UPPER JET WILL SLIDE ACROSS THE PANHANDLES ON MONDAY...ACTING WITH SOME LOW TO MID- LEVEL FRONTOGENESIS TO SUPPORT A CHANCE OF A FEW SHOWERS AND WEAK THUNDERSTORMS /AS INSTABILITY REMAINS WEAK/ ACROSS MOST OF THE CWA. ANY PRECIPITATION WILL SLIDE EAST/SOUTHEAST OF THE AREA BY EARLY MONDAY EVENING. DRY AND WARMING CONDITIONS ARE THEN ON TAP TUESDAY AND WEDNESDAY IN BETWEEN COLD FRONTS. A DEEPENING LEE TROUGH AHEAD OF THE NEXT UPPER TROUGH DIGGING ACROSS THE NORTHERN AND CENTRAL ROCKIES WILL HELP TEMPS REBOUND INTO THE 80S BY WEDNESDAY. NEXT COLD FRONT WILL PUSH THROUGH WEDNESDAY NIGHT AS THE PARENT UPPER TROUGH PUSHES ACROSS THE NORTHERN AND CENTRAL PLAINS...KNOCKING HIGHS BACK INTO THE 60S AND 70S ON THURSDAY. NOT EXPECTING ANY PRECIP WITH THE FRONT AS MOISTURE WILL BE LACKING AND UPPER DYNAMICS STAY TO OUR NORTH. FRIDAY WILL BRING A BRIEF REBOUND IN TEMPS AHEAD OF THE NEXT STRONGER COLD FRONT EXPECTED TO PLOW THROUGH FRIDAY NIGHT. AS THE ASSOCIATED UPPER TROUGH/JET DIG ACROSS THE NORTHERN AND CENTRAL PLAINS...FORCING FROM THE RRQ OF THE UPPER JET WILL GRAZE THE NORTHEAST CWA FRIDAY NIGHT...POSSIBLE TEAMING WITH THE FRONT TO BRING A FEW SHOWERS TO THIS PORTION OF THE AREA. BEYOND THAT...RAIN CHANCES CURRENTLY LOOK MINIMAL FOR THE WEEKEND AS SURFACE HIGH PRESSURE AND DRIER AIR BUILD IN BEHIND THE FRONT. WILL AIM FOR HIGHS IN THE 60S FOR THE WEEKEND...WITH LATE WEEK/WEEKEND LOWS MAINLY IN THE 40S ALTHOUGH A FEW UPPER 30S MAY CREEP INTO NORTHERN AREAS. KB FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THE NEXT WEEK. BREEZY NORTH WINDS WILL DEVELOP MONDAY BEHIND A COLD FRONT BUT RELATIVE HUMIDITIES WILL REMAIN ABOVE 20 PERCENT. KB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 05/15
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1117 PM CDT SUN SEP 30 2012 OKZ001>003-TXZ001>020-011630- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 1117 PM CDT SUN SEP 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN HALF OF THE PANHANDLES OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...WINDS MAY GUST TO AROUND 50 MILES AN HOUR WITH THE STRONGEST STORMS. LIGHTNING WILL ALSO BE A HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE PANHANDLES MONDAY. NO STRONG OR SEVERE STORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 806 PM CDT SUN SEP 30 2012 OKZ002-003-TXZ002>004-010200- BEAVER OK-HANSFORD TX-OCHILTREE TX-SHERMAN TX-TEXAS OK- 806 PM CDT SUN SEP 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN... NORTHWESTERN OCHILTREE...NORTHERN HANSFORD...WESTERN BEAVER AND TEXAS COUNTIES UNTIL 900 PM CDT... AT 805 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES NORTH OF OPTIMA...OR 14 MILES NORTHEAST OF GUYMON...MOVING SOUTH AT 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... GUYMON... TYRONE... TURPIN... TEXHOMA... OPTIMA... HOUGH... HOOKER... HARDESTY... GRAY... GOODWELL... EVA... BRYANS CORNER... BOYD... BAKER... ADAMS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3637 10084 3633 10176 3700 10197 3700 10075 TIME...MOT...LOC 0106Z 349DEG 28KT 3685 10137 CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 845 PM CDT SUN SEP 30 2012 TXZ002-007-010245- MOORE TX-SHERMAN TX- 845 PM CDT SUN SEP 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN AND NORTHERN MOORE COUNTIES UNTIL 945 PM CDT... AT 843 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 3 MILES EAST OF STRATFORD...MOVING SOUTH AT 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... STRATFORD... SUNRAY... CACTUS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3600 10163 3587 10201 3639 10212 3647 10181 TIME...MOT...LOC 0145Z 345DEG 25KT 3632 10201 CLK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
902 PM CDT SUN SEP 30 2012
OKZ003-TXZ002>005-007>009-010300-
BEAVER OK-HANSFORD TX-HUTCHINSON TX-LIPSCOMB TX-MOORE TX-OCHILTREE
TX-ROBERTS TX-SHERMAN TX-
902 PM CDT SUN SEP 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN...EXTREME
NORTHWESTERN ROBERTS...OCHILTREE...EXTREME NORTHEASTERN MOORE...
NORTHWESTERN LIPSCOMB...NORTHERN HUTCHINSON...HANSFORD AND BEAVER
COUNTIES UNTIL 1000 PM CDT...
AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 8
MILES NORTH OF BALKO TO 4 MILES NORTHEAST OF FARNSWORTH TO 8 MILES
WEST OF GRUVER...AND MOVING EAST AT 30 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
BEAVER... SPEARMAN... PERRYTON...
LIPSCOMB... SLAPOUT... MOCANE...
GRAY... FORGAN... ELMWOOD...
BRYANS CORNER... BALKO... WOLF CREEK PARK...
WAKA... MORSE... GRUVER...
FOLLETT... FARNSWORTH... DARROUZETT...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3666 9999 3650 10000 3617 10029 3596 10161
3648 10181 3647 10097 3700 10057 3700 10054
TIME...MOT...LOC 0202Z 290DEG 27KT 3673 10061 3635 10088
3629 10153
CLKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
942 PM CDT SUN SEP 30 2012
TXZ004-005-007>010-012>014-010315-
CARSON TX-GRAY TX-HEMPHILL TX-HUTCHINSON TX-LIPSCOMB TX-MOORE
TX-OCHILTREE TX-POTTER TX-ROBERTS TX-
942 PM CDT SUN SEP 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON...ROBERTS...
NORTHEASTERN POTTER...SOUTHEASTERN OCHILTREE...SOUTHERN MOORE...
SOUTHWESTERN LIPSCOMB...HUTCHINSON...NORTHWESTERN HEMPHILL AND
NORTHWESTERN GRAY COUNTIES UNTIL 1015 PM CDT...
AT 940 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
WOLF CREEK PARK TO 23 MILES SOUTHEAST OF SPEARMAN TO 5 MILES
SOUTHWEST OF PRINGLE TO 6 MILES SOUTHEAST OF DUMAS...AND MOVING
SOUTHEAST AT 35 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
DUMAS... CANADIAN... BORGER...
STINNETT... SKELLYTOWN... SANFORD...
PRINGLE... MASTERSON... LORA...
LAKE MEREDITH... FRITCH... FOUR WAY...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3580 10024 3536 10187 3585 10210 3596 10160
3614 10048
TIME...MOT...LOC 0242Z 319DEG 31KT 3604 10063 3593 10091
3591 10153 3578 10189
CLKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1026 PM CDT SUN SEP 30 2012
TXZ008>010-012>015-017>020-010430-
ARMSTRONG TX-CARSON TX-COLLINGSWORTH TX-DONLEY TX-GRAY TX-HEMPHILL
TX-HUTCHINSON TX-POTTER TX-RANDALL TX-ROBERTS TX-WHEELER TX-
1026 PM CDT SUN SEP 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG...CARSON...
NORTHWESTERN COLLINGSWORTH...WHEELER...SOUTHERN ROBERTS...
NORTHEASTERN RANDALL...EASTERN POTTER...SOUTHEASTERN HUTCHINSON...
SOUTHWESTERN HEMPHILL...GRAY AND NORTHERN DONLEY COUNTIES UNTIL 1130
PM CDT...
AT 1025 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
NEW MOBEETIE TO NEAR SKELLYTOWN TO 10 MILES NORTH OF AMARILLO...AND
MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
SHAMROCK... PANHANDLE... PAMPA...
MIAMI... CLAUDE... BORGER...
AMARILLO... WHITE DEER... WHEELER...
WASHBURN... TWITTY... SKELLYTOWN...
PALO DURO CANYON... NEW MOBEETIE... MCLEAN...
LELA... LEFORS... LAKE TANGLEWOOD...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 122 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 69 AND 176.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3489 10168 3542 10202 3571 10126 3572 10032
3538 9999 3523 10000
TIME...MOT...LOC 0326Z 305DEG 35KT 3559 10048 3557 10114
3534 10178
CLKThe national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414811, 414812, 414813.